What You Should Know about Toxicology for the EMT Exam

By Arthur Hsieh

Toxicology is the study of toxic or poisonous substances and their effects on the body and a topic you should know for the EMT exam. The signs and symptoms associated with toxic exposure and poisoning range very widely, from simple annoyances to life-threatening conditions.

As an EMT, your primary goals are to ensure your own safety and identify the possibility of a toxic exposure while preserving the patient’s airway, breathing, and circulation.

Toxins and poisons enter the body through the following routes:

  • Ingestion: Swallowing

  • Inhalation: Being breathed in

  • Absorption: Passing through the surface of the skin

  • Injection: Directly entering the blood stream

As a rule, the fastest route is inhalation; the slowest is ingestion. However, depending upon the substance, any of these routes can cause serious harm.

One number you should always keep handy while working is the one to reach your local poison control center. There are 56 centers across the United States; the universal number is 800-222-1222.

Poison control staff have immediate access to a tremendous amount of information about poisonous substances. They can help you identify the substance, determine how dangerous the situation is, and decide whether the patient should seek further attention. They’re a great resource for EMS providers in the field.

Check out this list of toxic and poisonous substances that you should be familiar with, along with their symptoms and treatments.

Substance Signs and Symptoms Specific Treatment
Alcohol ingestion Recreational sedative that causes initial euphoria followed by
sleepiness and an altered level of consciousness; produces slurred
speech, loss of balance and coordination, nausea, vomiting. Can
dangerously magnify effects of other drugs, especially if
they’re also sedatives.
Protect airway; prepare to suction if needed. Assist
ventilations if needed. Try to determine whether other drugs were
involved. Some intoxicated patients can be unpredictably violent;
be aware of your own safety.
Carbon monoxide inhalation Gas that causes headache, nausea, vomiting, sleepiness that
worsens into unconsciousness.
If found in a confined space, evacuate patient and yourself to
a safe place. Provide high-flow oxygen and assist ventilation if
necessary. Consider transport to a bariatric chamber.
Food poisoning Onset from within a few minutes to hours of ingestion.
Vomiting, diarrhea, abdominal pain, cramping.
Suction as needed. In cases of botulism, patients may suffer
respiratory arrest and require assistance with ventilations.
Marijuana, hallucinogens Mind-altering substances that can be inhaled or ingested. Can
cause paranoia, anxiety.
Offer reassurance and remain calm to help reduce anxiety in
patient. Try to determine whether there is other drug use.
Narcotic overdose by ingestion, injection, or inhalation Prescribed painkillers and illegal heroin cause euphoria
followed by sleepiness and an altered level of consciousness. In
larger doses, patients stop breathing. Constricted pupils; loss of
gag reflex; injection sites (track marks) on arms, legs.
If the patient is “nodding,” gently stimulate him to
keep him breathing spontaneously. If respiratory arrest occurs,
insert oropharyngeal airway or nasopharyngeal airway and begin
bag-valve-mask ventilations.
Nerve agents Include pesticides and fertilizers that can be absorbed through
skin and chemical weapons that are inhaled. Cause a series of signs
that can be remembered as
SLUDGE-M (salivation, lacrimation, urination, defecation, GI
motility, emesis, and meiosis — constricted pupils).
For a nerve agent attack, EMTs may have specific antidote kits
containing atropine autoinjectors to combat the effects on
themselves. For pesticides and fertilizers, decontaminate the
patient prior to care. Suction as needed and assist ventilations if
necessary.
Sedative-hypnotic drug ingestion Prescription sedative overdoses cause sleepiness that worsens
into unconsciousness. Breathing may be compromised. Pupils may
become dilated.
Maintain airway patency, ventilate as needed.
Stimulant ingestion Stimulants such as cocaine, methamphetamines, MDMA, bath salts,
and crack can cause paranoia, severe tachycardia, hypertension, and
high fevers and can precipitate heart attacks and strokes. Patients
may have chest pain, difficulty breathing, and profuse
sweating.
Manage airway and breathing; assist ventilations if needed. Be
careful of potentially violent behavior.